Alert archive / Arizona / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Flagstaff, AZ

August 27, 20164 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Aug 27, 2016, 1:28 AM MST for 4 counties in Arizona. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2016, 1:28 AM MST (08:28 UTC)
Expired
Aug 27, 2016, 1:19 PM MST
In force
12 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 8:59 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 26, 8:59 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
859 PM MST FRI AUG 26 2016

.SYNOPSIS...Thunderstorms with cooler than normal daytime
temperatures will continue through the weekend as a weak low
pressure system moves into Arizona. A drying and warming trend may
start early next week, before increasing moisture and storm
chances return by mid week.

&&

.DISCUSSION...
Showers and thunderstorms have generally decreased in coverage and
intensity this evening across northern Arizona. We have made small
downward adjustments in precip chances for the remainder of
tonight, though slight chances will certainly persist overnight.

&&

.PREV DISCUSSION /350 PM MST/...A trough of low pressure is
dropping south through the Great Basin this afternoon while deep
monsoon moisture (1-2 inch Pwat) resides over Arizona. Scattered
showers and thunderstorms produced hail and localized minor
flooding across northern Arizona today. The low will provide
enough lift for some storms to continue through the night
tonight...especially northwest of a Bagdad-Flagstaff-Four Corners
line.

Saturday is expected to be active again as the trough moves over
the state. Sunday will see a decrease in storm coverage.

Drier and warmer weather is forecast Monday into Tuesday with the
best chance of storms near the AZ/NM line. Later Tuesday into
Thursday, a trough over the west coast could pull deeper moisture
back north into the area increasing our thunderstorm chances.

&&

.AVIATION...
For the 06z package...Isolated thunderstorms and showers to
continue overnight. Monsoon moisture will remain in place so look
for another round of scattered showers and thunderstorms on
Saturday. Away from storms, light winds with scattered to broken
ceilings 5-7 kft above ground level. Periods of MVFR-IFR
conditions in stronger storms. Aviation discussion not updated
for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/MAS
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 26, 3:48 AM MST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 AM MST FRI AUG 26 2016

AZZ004>018-037>040-270230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
348 AM MST FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND A FEW THUNDERSTORMS WILL SHIFT EASTWARD ACROSS
NORTHERN ARIZONA THROUGH MID MORNING. ADDITIONAL DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS IS EXPECTED BY EARLY AFTERNOON OVER THE
HIGHER ELEVATIONS...THEN SPREADING NORTHEASTWARD INTO LOWER
ELEVATION AREAS THROUGH THE AFTERNOON. LOCALLY HEAVY RAIN AND
MAINLY SMALL HAIL ARE POSSIBLE WITH STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS CONTINUES SATURDAY...THEN A DECREASE IN
STORM COVERAGE IS EXPECTED SUNDAY THROUGH TUESDAY. MOISTURE AND
STORM CHANCES ARE FORECAST TO INCREASE AGAIN BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:02 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 5:29 PM MSTSpecial Weather StatementFGZ46 min
Aug 26, 5:34 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 27, 2:37 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 4:09 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 27, 5:18 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 8:45 AM MSTAreal Flood AdvisoryFGZYavapai4 hr

Nearby

Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.